South Carolina, 2019

Damaging Winds in South Carolina, June 22, 2019

June 22, 2019 · NWS CAE · 21 events in 8 counties and zones

A NW flow aloft brought a mesoscale convective system, which originated in the Midwest on 6/21, SE across the Midlands of SC during the early morning hours of 6/22, producing widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A NW flow aloft brought a mesoscale convective system, which originated in the Midwest on 6/21, SE across the Midlands of SC during the early morning hours of 6/22, producing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:14 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 22, 1:14 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 AM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of potentially severe
thunderstorms. The front will become diffuse under upper
ridging early next week and this pattern supports mainly
scattered afternoon thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern is a possibility of thunderstorms with damaging
wind and hail.

A mesoscale convective system in the northwest flow will track
through the forecast area during the early morning hours. There
has been a satellite trend of somewhat warming cloud tops and
diminishing lightning but there is a concern strong wind gusts
may still occur in the forecast area. An instability gradient
exists across the forecast area from northeast to southwest with
the greatest instability in the southwest early this morning.
Surface-based LI values were near -6 in the CSRA. This
instability plus the analysis showing h85 moisture advection
and h5 cold advection indicates the storms may maintain some
intensity despite nocturnal cooling and the dryness in the water
vapor imagery. The main concern is strong wind gusts because of
moderate instability and the dry mid-level air aiding
downdrafts. Upstream reports have generally indicated gusts of
40 to 50 mph with this system.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-directional
so the threat will be mainly straight-line wind although if the
extreme instability does develop then a tornado is possible.
The high-resolution models have a high spread with the timing of
most intense convection. We leaned toward the ARW with the
timing because this model has had a somewhat better handle with
convection early this morning. Precipitable water is forecast to
peak around 2 inches. Heavy downpours may occur but with the
northwest flow and storm movement there may be a diminished
flood threat.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Upper level ridge extending from the upper Gulf Coast into the Ohio
Valley will gradually shift east through Sunday and Sunday night.
Meanwhile at the surface, a rather diffuse front will linger over
the area. A series of upper disturbances and potentially rounds of
convection could continue to track across the area within the
northwest flow aloft along the periphery of the ridge. The greatest
potential for showers and thunderstorms will come in the mid-
afternoon through early evening time frame. Will maintain chance
PoPs across the area. With at least moderate instability in place
and dry air aloft, there is the potential for some strong if not
isolated severe thunderstorms. High temperatures have been adjusted
downward another degree or so into the upper 80s and lower 90s based
on latest model trends, which seem reasonable given the expected
cloud cover and potential for showers. Lows Sunday night will be in
the lower 70s.

The upper ridge axis shifts east over the region on Monday as the
low level flow shifts southerly in advance of an approaching cold
front. Increased subsidence over the area should limit the coverage
of any convection during the day, but still some isolated showers
and thunderstorms are possible with sufficient daytime heating and
moisture. The ridge axis shifts east of the area Monday night,
allowing a cold front to shift southeast into the area. The front
could provide a focus for isolated convection Monday night, but the
potential for severe weather appears low given limited instability.
Monday still looks to be the warmest day of the week given strong
subsidence and compressional heating ahead of the front, with highs
in the mid to upper 80s. Mild temperatures are expected Monday
night, with lows in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridging will become established over the western Atlantic
during the Long Term period, resulting in a more typical summertime
pattern. Generally expect isolated to scattered convection each
day, with increasing coverage possible toward the end of the
week as Atlantic moisture advects into the region. There is even
some model support for nocturnal convection so will maintain at
least some rain chances during the nighttime periods.
Temperatures appear to be near to slightly above normal through
the period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
There will be restrictions at times in thunderstorms during the
24-hour TAF period. Severe wind gusts and hail are possible.

Outside of scattered to numerous thunderstorms expect mainly VFR
conditions as indicated by the NAM MOS and GFS MOS and LAMP.
The GFS LAMP suggested general wind gusts around 18 knots this
afternoon.

Expect restrictions associated with a mesoscale convective
systems tracking southeastward and through the area early
this morning. There has been a satellite trend of somewhat
warming cloud tops and diminishing lightning but there is a
concern strong wind gusts may still occur in the forecast area.
An instability gradient exists across the forecast area from
northeast to southwest with the greatest instability in the
southwest early this morning. Surface-based LI values were near
-6 in the CSRA. This instability plus the analysis showing h85
 moisture advection and h5 cold advection indicates the storms
 may maintain some intensity despite nocturnal cooling and the
 dryness in the water vapor imagery. The main concern is strong
 wind gusts because of moderate instability and the dry mid-
 level air aiding downdrafts.

Recovery of moisture and instability will likely occur behind
this morning's mesoscale convective system later today. There
should be continued low-level convergence into a lingering
boundary. The models depict a mid-level shortwave troughing
sinking southeastward into the area this afternoon and lingering
tonight. The NAM and GFS indicate extreme instability with
surface-based LI values -8 to -12. The greatest instability was
depicted in the south section. Forecast soundings indicate a
low- to mid-level cap breaking with heating this afternoon. The
instability indicates some of the thunderstorms will have
damaging wind and hail. The shear will be mainly uni-
directional so the threat will be mainly straight-line wind
although if the extreme instability does develop then a tornado
is possible. The high-resolution models have a high spread with
the timing of most intense convection. There was too much
uncertainty with the timing to include thunderstorms in the
terminal forecasts later in the forecast period.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 21, 9:30 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1030 PM EDT Fri Jun 21 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
230230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
1030 PM EDT Fri Jun 21 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms are possible during the early morning and sunrise hours
mainly in the western Midlands and northern Central Savannah River
Area. Strong and gusty winds are possible however the potential for
severe thunderstorms is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for severe thunderstorms during the afternoon
and early evening on Saturday. The primary hazard will be damaging
straight-line winds, but large hail could also occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 1:26 AM EST, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
226 AM EDT Sat Jun 22 2019

SCZ018-220645-
McCormick SC-
226 AM EDT Sat Jun 22 2019

...Strong Thunderstorms Will Impact Portions of McCormick County
Until 245 AM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 226 AM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Iva to near
Bobby Brown State Park, moving east at 50 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
McCormick, Mccormick County Airport, Willington, Mount Carmel Park,
Bordeaux, Mount Carmel, Baker Creek State Park, Leroy's Ferry
Recreation Area and Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Persons in campgrounds should seek shelter until these storms pass.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8225 3398 8220 3399 8214
      3394 8212 3393 8216 3388 8216 3386 8214
      3390 8248 3394 8251 3395 8256 3402 8259
TIME...MOT...LOC 0626Z 275DEG 43KT 3433 8270 3398 8252

JAQ

The radar

The Columbia radar (KCAE), 74 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newberry

When
June 22, 2:26 AM EST to 2:28 AM EST
Where
Newberry County, 0.9 mi SW of Chappells
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.170, -81.880

Trees down on SC 34 and Old Landfill Rd.

Thunderstorm Wind, Newberry

When
June 22, 2:34 AM EST to 2:36 AM EST
Where
Newberry County, 0.69 mi N of Deadfall Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.210, -81.700

Trees down on SC 34 and SC 121.

Thunderstorm Wind, Newberry

When
June 22, 2:36 AM EST to 2:38 AM EST
Where
Newberry County, 2.15 mi SSW of Brickhouse Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.420, -81.710

Trees down on Interstate 26 at mile marker 62.

Thunderstorm Wind, Aiken

When
June 22, 2:44 AM EST to 2:45 AM EST
Where
Aiken County, 4.49 mi SE of Monetta
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -81.570

Trees down along Mt. Pleasant Rd near SC 39.

Thunderstorm Wind, Lexington

When
June 22, 2:48 AM EST to 3:20 AM EST
Where
Lexington County, 1.15 mi E of Samaria to 1.72 mi W of Happy Town
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.820, -81.460

A line of severe thunderstorms produced widespread damaging winds, knocking down numerous trees over a large swath, many of which blocked roadways.

Thunderstorm Wind, Lexington

When
June 22, 3:00 AM EST to 3:20 AM EST
Where
Lexington County, 3.7 mi WSW of Chapin to 2.95 mi ENE of Gaston Lex Co Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.150, -81.410

A line of severe thunderstorms produced widespread damaging winds, knocking down numerous trees over a large swath, many of which blocked roadways.

Thunderstorm Wind, Aiken

When
June 22, 3:05 AM EST to 3:07 AM EST
Where
Aiken County, 1.15 mi E of Perry
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.630, -81.300

Trees down on Poole Rd and John Nunn Hwy.

Thunderstorm Wind, Aiken

When
June 22, 3:05 AM EST to 3:07 AM EST
Where
Aiken County, 3.99 mi NE of Perry
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.670, -81.270

Trees down on Clinton Church Rd and Nantuckett Rd.

Thunderstorm Wind, Aiken

When
June 22, 3:10 AM EST to 3:12 AM EST
Where
Aiken County, 2.88 mi E of Balltown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.580, -81.680

Trees down on Wire Rd and New Bridge Rd.

Thunderstorm Wind, Richland

When
June 22, 3:15 AM EST to 3:20 AM EST
Where
Richland County, 1.34 mi WNW of St Andrews to 0.69 mi S of Weddell
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -81.100

A line of severe thunderstorms produced widespread damaging winds over a large swath, downing numerous trees.

Thunderstorm Wind, Richland

When
June 22, 3:15 AM EST to 3:25 AM EST
Where
Richland County, 1.5 mi SSE of Sharp to 1.5 mi SSW of Leesburg
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.150, -80.940

A line of severe thunderstorms produced widespread damaging winds over a large swath, downing numerous trees.

Thunderstorm Wind, Orangeburg

When
June 22, 3:19 AM EST to 3:21 AM EST
Where
Orangeburg County, 2.4 mi ESE of Sawyerdale
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.570, -81.190

Trees down on Ninety 6 Rd and Eugene St.

Thunderstorm Wind, Lexington

When
June 22, 3:20 AM EST
Where
Lexington County, 0.69 mi N of (Cae)columbia Metro
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.940, -81.120

ASOS unit at Columbia Metropolitan Airport measured a peak wind gust of 51 knots (59 mph) at 0420 EDT (0320 EST).

Thunderstorm Wind, Richland

When
June 22, 3:25 AM EST to 3:40 AM EST
Where
Richland County, 2.15 mi SSE of Sims to 2.68 mi ENE of Eastover
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -80.960

A line of severe thunderstorms produced widespread damaging winds over a large swath, downing numerous trees.

Thunderstorm Wind, Sumter

When
June 22, 3:40 AM EST to 4:13 AM EST
Where
Sumter County, 2.15 mi SSE of Rmebert to 2.68 mi ESE of Sumter Dabbs Fld Arp
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.070, -80.520

A line of severe thunderstorms produced widespread damaging winds over a large swath, downing numerous trees.

Thunderstorm Wind, Lee

When
June 22, 3:53 AM EST to 3:55 AM EST
Where
Lee County, 3.38 mi ESE of Heriot
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.078, -80.317

Tree down along US Hwy 15 near Martinville Church Rd.

Thunderstorm Wind, Orangeburg

When
June 22, 4:04 AM EST to 4:06 AM EST
Where
Orangeburg County, 0.9 mi NW of Vance
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.440, -80.430

Tree in roadway Hwy 210 near Oregon St. Time estimated.

Thunderstorm Wind, Orangeburg

When
June 22, 4:09 AM EST to 4:11 AM EST
Where
Orangeburg County, 0.58 mi W of Holly Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
33.320, -80.430

Report, received via social media, of a large tree down on Boyer Rd in Holly Hill. Time estimated.

Thunderstorm Wind, Clarendon

When
June 22, 4:09 AM EST to 4:10 AM EST
Where
Clarendon County, 1.8 mi SW of Gable
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.800, -80.120

Tree in roadway along N Brewington Rd near US Hwy 301.

Thunderstorm Wind, Sumter

When
June 22, 4:17 AM EST to 4:19 AM EST
Where
Sumter County, 0.9 mi SW of Shiloh
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.920, -80.040

Tree down on Pudding Swamp Rd.

Thunderstorm Wind, Sumter

When
June 22, 4:19 AM EST to 4:21 AM EST
Where
Sumter County, 1.5 mi SSE of Hobbs Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.000, -79.940

Tree down on Lynches River Rd near Yarborough Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2019Every state in 2019This day in weather historyWarnings in South Carolina, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 823844, 823845, 823846, 823847, 823855, 823856, 823848, 823849, 823850, 823858, 823859, 823851, 823857, 823860, 823862, 823864, 823852, 823853, 823854, 823865, 823866.